Doctors Lounge - Psychiatry AnswersBack to Psychiatry Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/24/2017.
Forum Name: Psychiatric Topics
Question: Anxiety? Depression?
|Macleod1 - Thu Aug 19, 2010 10:42 am||
I have been dealing with some irrational thoughts. I contstantly think my boyfriend is cheating on me, to the point where Ive almost convinced myself of it. I have constant thoughts that I am not good enough. I can barely function on the worst days. I cry for long periods of time, where nothing seems to calm me down. It is affecting my relationships, my career. I don't even know how to describe what I am feeling. I used to be a confident, upbeat person, and on my good days I am. But other days and some moments I cant get past these feelings. What can I do to get my brain to stop thinking these thoughts? I feel like I just cant change them on my own.
|Faye Lang, RN, MSW - Mon Aug 23, 2010 12:50 am||
Our mood stability is largely dependent on how well our brains are able to maintain levels of certain neurohormones, as serotonin or dopamine. These neurohormones can become depleted for any number of reasons, and the result is often a type of depressive disorder. While the diagnosis of Major Depression, or other depressive disorders, can be made only by your doctor, psychiatrist or psychologist, the symptoms that you describe do sound consistent with an episode of depression.
The criteria for a Major Depressive Episode include having a depressed mood for much of the day, most days, which includes feeling sad or empty, and tearfulness; lack of interest or pleasure in usual activities on most days; sleeping changes, either too much or too little; unusual weight loss or weight gain; psychomotor agitation or retardation; fatigue and loss of energy on most days; feelings of worthlessness or excessive or inappropriate guilt; suspiciousness is common; impairment in the ability to think or concentrate, or make decisions; and may include thoughts of self-harm. The symptoms cause significant distress or impairment in social, occupational or interpersonal functioning. The symptoms can not be attributed to a medical condition or current substance abuse. There is a familial component; those who have had family members with Major Depression or Bipolar Disorder may be more susceptible to experience depressive symptoms.
Treatment generally consists of antidepressants, possibly anti-anxiety medications, and may include talk therapy. The antidepressants restore the balance to the neurohormones in the brain. Regular exercise, such as daily walks, can also boost the levels of those neurohormones, which helps the antidepressants work more quickly and effectively.
A side note is that there are certain antidepressants that are very difficult for some people to titrate downward due to a situation called "Discontinuation Syndrome." It's worth discussion with your doctor; while a certain antidepressant may be the best choice for your symptoms, it's good to be prepared and have a plan for discontinuing the medication. Those on the "worst offenders" list appear to be Celexa and Zyprexa; those least likely to cause the syndrome include Wellbutrin and Prozac, among others. When discontinuing Celexa and similar medications, it's good to plan to do so over a period of 2 to 4 months rather than 2 to 4 weeks.
I hope this helps you. Good luck to you!
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.